Alert archive / Florida / High Surf Advisories in 2017
High Surf Advisory 8, NWS Tallahassee, FL
NWS Tallahassee, FL issued this high surf advisory at Oct 7, 2017, 3:26 AM EDT for Franklin County, Florida. It took effect at Oct 7, 2017, 2:00 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2017, 3:26 AM EDT (07:26 UTC)
- In effect from
- Oct 7, 2017, 2:00 PM EDT
- Expired
- Oct 8, 2017, 2:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Tallahassee, FL
County Franklin County, FL
The radar
The Tallahassee radar (KTLH), 79 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
580 WHUS42 KTAE 070726 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 326 AM EDT SAT OCT 7 2017 ...COASTAL FLOOD ADVISORY FOR THE COASTAL AREAS OF APALACHEE BAY THROUGH SUNDAY... .ABOVE NORMAL TIDES WILL CONTINUE THROUGH SUNDAY DUE TO FAVORABLE ASTRONOMICAL CONDITIONS. ADDITIONALLY...TIDES WILL GROW EVEN A BIT HIGHER TODAY THROUGH SUNDAY MORNING AS HURRICANE NATE...CURRENTLY IN THE SOUTH CENTRAL GULF...MOVES RAPIDLY NORTHWARD TOWARD THE CENTRAL GULF COAST. HOWEVER...SINCE NATE IS RELATIVELY SMALL AND LIKELY TO MAKE LANDFALL WELL WEST OF THIS AREA...MAXIMUM INUNDATION VALUES ARE EXPECTED TO BE IN THE 1 TO 3 FEET RANGE. IN ADDITION TO MINOR COASTAL FLOODING OF LOW LYING AREAS...DANGEROUS RIP CURRENTS ARE LIKELY ALONG THE BEACHES OF ST GEORGE ISLAND. FLZ115-072100- /O.NEW.KTAE.SU.Y.0008.171007T1800Z-171008T0600Z/ /O.CON.KTAE.CF.Y.0003.000000T0000Z-171008T1800Z/ COASTAL FRANKLIN- 326 AM EDT SAT OCT 7 2017 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT SUNDAY... ...HIGH SURF ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT SUNDAY... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH SURF ADVISORY, WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT SUNDAY. * COASTAL FLOODING...MINOR FLOODING IS POSSIBLE IN LOW LYING LOCATIONS ALONG THE COAST OF APALACHEE BAY. DANGEROUS RIP CURRENTS ARE LIKELY AT THE BEACHES OF ST GEORGE ISLAND. * SURF...4 TO 6 FEET. * TIMING...THE GREATEST THREAT WILL BE NEAR THE TIMES OF HIGH TIDE FROM SATURDAY AFTERNOON THROUGH EARLY SUNDAY MORNING. AT APALACHICOLA THERE WILL BE A HIGH TIDE AT 829 PM EDT TODAY AND ANOTHER HIGH TIDE AT 516 AM SUNDAY. AT STEINHATCHEE THERE WILL BE A HIGH TIDE AT 357 PM EDT TODAY AND AGAIN AT 336 AM SUNDAY. * IMPACTS...WATER DEPTH OF 1 TO 3 FEET IS POSSIBLE IN LOW LYING AREAS AT THE COAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$ FLZ118-127-128-134-072100- /O.CON.KTAE.CF.Y.0003.000000T0000Z-171008T1800Z/ COASTAL JEFFERSON-COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE- 326 AM EDT SAT OCT 7 2017 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT SUNDAY... * COASTAL FLOODING...MINOR FLOODING IS POSSIBLE IN LOW LYING LOCATIONS ALONG THE COAST OF APALACHEE BAY. DANGEROUS RIP CURRENTS ARE LIKELY AT THE BEACHES OF ST GEORGE ISLAND. * TIMING...THE GREATEST THREAT WILL BE NEAR THE TIMES OF HIGH TIDE FROM SATURDAY AFTERNOON THROUGH EARLY SUNDAY MORNING. AT APALACHICOLA THERE WILL BE A HIGH TIDE AT 829 PM EDT TODAY AND ANOTHER HIGH TIDE AT 516 AM SUNDAY. AT STEINHATCHEE THERE WILL BE A HIGH TIDE AT 357 PM EDT TODAY AND AGAIN AT 336 AM SUNDAY. * IMPACTS...WATER DEPTH OF 1 TO 3 FEET IS POSSIBLE IN LOW LYING AREAS AT THE COAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. && $$
2 follow-up statements
539 WHUS42 KTAE 071948 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 348 PM EDT SAT OCT 7 2017 ...COASTAL FLOOD ADVISORY FOR THE COASTAL AREAS OF APALACHEE BAY THROUGH SUNDAY... .ABOVE NORMAL TIDES WILL CONTINUE THROUGH SUNDAY DUE TO FAVORABLE ASTRONOMICAL CONDITIONS. ADDITIONALLY...TIDES WILL GROW EVEN A BIT HIGHER TODAY THROUGH SUNDAY MORNING AS HURRICANE NATE... CURRENTLY IN THE SOUTH CENTRAL GULF...MOVES RAPIDLY NORTHWARD TOWARD THE CENTRAL GULF COAST. HOWEVER...SINCE NATE IS RELATIVELY SMALL AND LIKELY TO MAKE LANDFALL WELL WEST OF THIS AREA... MAXIMUM INUNDATION VALUES ARE EXPECTED TO BE IN THE 1 TO 3 FEET RANGE. IN ADDITION TO MINOR COASTAL FLOODING OF LOW LYING AREAS... DANGEROUS HIGH SURF AND RIP CURRENTS ARE LIKELY ALONG THE BEACHES OF ST GEORGE ISLAND. FLZ115-081200- /O.CON.KTAE.CF.Y.0003.000000T0000Z-171008T1800Z/ /O.CON.KTAE.SU.Y.0008.000000T0000Z-171008T0600Z/ COASTAL FRANKLIN- 348 PM EDT SAT OCT 7 2017 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT SUNDAY... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH SURF ADVISORY, WHICH IS IN EFFECT UNTIL 2 AM EDT SUNDAY. * COASTAL FLOODING...MINOR FLOODING IS POSSIBLE IN LOW LYING LOCATIONS ALONG THE COAST OF FRANKLIN COUNTY. DANGEROUS HIGH SURF AND RIP CURRENTS ARE LIKELY AT THE BEACHES OF ST GEORGE ISLAND. * SURF...4 TO 6 FEET. * TIMING...THE GREATEST THREAT WILL BE NEAR THE TIMES OF HIGH TIDE FROM THIS AFTERNOON THROUGH EARLY SUNDAY MORNING. AT APALACHICOLA THERE WILL BE A HIGH TIDE AT 629 PM EDT TODAY AND ANOTHER HIGH TIDE AT 516 AM SUNDAY. * IMPACTS...WATER DEPTH OF 1 TO 3 FEET ABOVE GROUND IS POSSIBLE IN LOW LYING AREAS AT THE COAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$ FLZ118-127-128-134-081200- /O.CON.KTAE.CF.Y.0003.000000T0000Z-171008T1800Z/ COASTAL JEFFERSON-COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE- 348 PM EDT SAT OCT 7 2017 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT SUNDAY... * COASTAL FLOODING...MINOR FLOODING IS POSSIBLE IN LOW LYING LOCATIONS ALONG THE COAST OF APALACHEE BAY. * TIMING...THE GREATEST THREAT WILL BE NEAR THE TIMES OF HIGH TIDE FROM THIS AFTERNOON THROUGH EARLY SUNDAY MORNING. AT SAINT MARKS THERE WILL BE A HIGH TIDE AT 416 PM EDT TODAY AND ANOTHER HIGH TIDE AT 349 AM SUNDAY. AT STEINHATCHEE THERE WILL BE A HIGH TIDE AT 357 PM EDT TODAY AND AGAIN AT 336 AM SUNDAY. * IMPACTS...WATER DEPTH OF 1 TO 3 FEET ABOVE GROUND IS POSSIBLE IN LOW LYING AREAS AT THE COAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. && $$ GODSEY
804 WHUS42 KTAE 080609 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 209 AM EDT SUN OCT 8 2017 ...COASTAL FLOOD ADVISORY FOR THE COASTAL AREAS OF APALACHEE BAY THROUGH TODAY... .ABOVE NORMAL TIDES WILL CONTINUE DUE TO FAVORABLE ASTRONOMICAL CONDITIONS. ADDITIONALLY, WAVES FROM HURRICANE NATE...WHICH MOVED ON SHORE EARLY THIS MORNING...WILL CONTINUE TO IMPACT THE NORTHERN GULF COAST. MAXIMUM INUNDATION VALUES WILL REMAIN AROUND 1 TO 3 FEET. THIS WILL CAUSE MINOR COASTAL FLOODING OF LOW LYING AREAS FLZ115-081800- /O.EXP.KTAE.SU.Y.0008.000000T0000Z-171008T0600Z/ /O.CON.KTAE.CF.Y.0003.000000T0000Z-171008T1800Z/ COASTAL FRANKLIN- 209 AM EDT SUN OCT 8 2017 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...HIGH SURF ADVISORY HAS EXPIRED... * COASTAL FLOODING...MINOR FLOODING IS POSSIBLE IN LOW LYING LOCATIONS ALONG THE COAST OF FRANKLIN COUNTY. DANGEROUS RIP CURRENTS WILL BE LIKELY TODAY AS WELL. * TIMING...THE GREATEST THREAT WILL BE NEAR THE TIMES OF HIGH TIDE. AT APALACHICOLA THERE WILL BE A HIGH TIDE AT 516 AM. * IMPACTS...WATER DEPTH OF 1 TO 3 FEET ABOVE GROUND IS POSSIBLE IN LOW LYING AREAS AT THE COAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. && $$ FLZ118-127-128-134-081800- /O.CON.KTAE.CF.Y.0003.000000T0000Z-171008T1800Z/ COASTAL JEFFERSON-COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE- 209 AM EDT SUN OCT 8 2017 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * COASTAL FLOODING...MINOR FLOODING IS POSSIBLE IN LOW LYING LOCATIONS ALONG THE COAST OF APALACHEE BAY. * TIMING...THE GREATEST THREAT WILL BE NEAR THE TIMES OF HIGH TIDE. AT SAINT MARKS THERE WILL BE A HIGH TIDE AT 349 AM. AT STEINHATCHEE THERE WILL BE A HIGH TIDE AT 336 AM SUNDAY. * IMPACTS...WATER DEPTH OF 1 TO 3 FEET ABOVE GROUND IS POSSIBLE IN LOW LYING AREAS AT THE COAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this high surf advisory went out at Oct 7, 1:24 AM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Oct 7, 1:24 AM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
124 AM EDT Sat Oct 7 2017
.AVIATION [Through 06Z Sunday]...
IFR/LIFR cigs will overspread the region from the east this
morning. All terminals but ECP should experience restrictions,
lasting longest at ABY and VLD. Restrictions should lift to MVFR
by 15z and clear by around 18z. This afternoon, thunderstorms
will develop around the ABY and VLD terminals, with rain bands
associated with Nate arriving at ECP, DHN, and possibly TLH late
in the TAF. Breezy ESE winds should be expected today, with gusts
being strongest along the coast at ECP.
&&
.PREV DISCUSSION [910 PM EDT]...
.NEAR TERM [Through Tonight]...
No major updates were necessary to the forecast for this evening.
Deep layer high pressure will prevail ahead of Nate's approach
to the Gulf coast tomorrow. Low clouds and fog are expected to
spread west into the region overnight under very moist easterly
flow, though rain is not expected. Rain may start to reach our
offshore/coastal waters early in the morning on the far outskirts
of Nate.
.SHORT TERM [Saturday Through Sunday Night]...
At 11 am EDT tropical storm Nate was moving north-northwestward
across the northwest Caribbean Sea. Nate will be steered on a
general north to northwest track, between a deep-layer ridge east of
FL and a broad trough over the western Gulf of Mexico. The center of
Nate will likely move ashore the central Gulf Coast late Saturday or
early Sunday, somewhere from the central LA coast to the western FL
Panhandle. As Nate moves ashore he will turn to the north and
northeast as he becomes increasingly under the influence of the mid
latitude southwesterlies.
Since Nate has tracked slightly farther east than expected this
morning, and given the expect northeast turn near the Gulf Coast
later this weekend, we have issued a tropical storm watch for
western portions of our forecast area, mainly west of a line from
Apalachicola to Dothan. Note that our deterministic wind forecast,
even the gusts, do not reach tropical storm force (i.e. 40+ MPH).
However, we have to account for future uncertainty, and a
substantial deviation to the east could bring tropical storm
conditions to portions of the FL Panhandle and southeast AL, at
least in gusts in heavier squalls.
The consensus of the latest NWP guidance forecasts ample deep-layer
moisture and large scale ascent for rain this weekend, with the
greatest PoP/QPF over our western zones. Nate's projected landfall
would place portions of our forecast area in the right front
quadrant of the storm, which is traditionally the most active
portion of a landfalling cyclone in terms of tornadoes. The global
models forecast 0-1 km bulk shear values of 25 to 35 kt across much
of our region Saturday night and Sunday, along with MLCAPE values
ranging from 400 J/kg well inland to 1000 J/kg at the coast. Thus we
expect a threat for isolated tornadoes Saturday night and Sunday,
with the primary limiting factor being weak low level and mid level
lapse rates, though this is fairly common for landfalling tropical
cyclones.
.LONG TERM [Monday Through Friday]...
A strong deep-layer ridge will build across the Southeast, with
gradually diminishing moisture and ascent early next week in the
wake of Nate. This will correspond to gradually lessening PoPs. A
weak surface baroclinic trough may move through our area mid to late
week, but is unlikely to significantly impact our weather in terms
of PoPs or temperatures. PoPs will drop from the 30-40% range to
begin the week to 20% or less mid to late week. Temperatures will be
above normal with lows around 70 and highs in the mid to upper 80s.
.MARINE...
Tropical storm Nate was moving quickly to the north northwest across
the northwest Caribbean Sea, and will likely be nearing the central
Gulf Coast late Saturday or early Sunday as a hurricane. Any
significant eastward shift in this track could bring tropical storm
conditions to the coastal waters of the Florida Panhandle. Even if
Nate tracks farther west...mariners can still expect hazardous
boating conditions and above normal tides across the northeast Gulf
of Mexico much of this weekend. Improving conditions are likely
beginning Monday afternoon.
.FIRE WEATHER...
Expect high dispersion values on Sunday due to elevated winds.
Rain chances will be high this weekend.
.HYDROLOGY...
Assuming the core of Nate remains west of our forecast area, and
given Nate's expected fast forward motion, we are not expecting
widespread heavy rain, with storm totals generally in the 2-4 inch
range west of Apalachicola and Dothan. However, localized heavier
rain in training echoes are possible, which could be double or
triple these amounts and cause localized flooding.
A Storm Surge Watch has been issued for the FL Panhandle to Indian
Pass, as 10% exceedance values show 2-4 feet of inundation...a
reasonable worst case scenario which should be used for planning for
those near the coast. The more likely scenario is for inundation
values near 2 feet, which even includes Apalachee Bay. However, at
this time we do not anticipate extending the Surge Watch eastward
because Nate is a relatively small cyclone and likely to make
landfall much farther to the west.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 87 79 85 77 87 / 50 60 60 30 40
Panama City 84 78 83 77 85 / 70 70 60 30 40
Dothan 87 75 82 74 86 / 70 70 80 40 50
Albany 88 76 84 74 88 / 50 60 60 40 50
Valdosta 89 76 86 75 87 / 60 60 50 30 50
Cross City 89 78 87 76 88 / 60 50 50 20 50
Apalachicola 83 79 83 78 85 / 60 70 60 30 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 2 PM EDT Sunday for Coastal Dixie-
Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
Wakulla.
Tropical Storm Watch for Central Walton-Coastal Bay-Coastal Gulf-
Holmes-Inland Bay-North Walton-South Walton-Washington.
GA...None.
AL...Tropical Storm Watch for Coffee-Dale-Geneva.
GM...Small Craft Advisory from 8 AM this morning to 8 PM EDT Sunday
for Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River Fl out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach out 20 NM-Waters
from Suwannee River to Apalachicola FL from 20 to 60 NM.
Tropical Storm Watch for Coastal waters from Apalachicola to
Destin FL out 20 NM-Waters from Apalachicola to Destin FL
from 20 to 60 NM.
&&
NEAR TERM...Harrigan
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Harrigan
MARINE...Fournier
FIRE WEATHER...McD
HYDROLOGY...FournierThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 11:40 PM EDT | Small Craft Advisory | TAE | 50 hr | |
| Oct 7, 11:17 AM EDT | Tropical Storm Warning | TAE | Bay, Gulf, Holmes, Walton, Washington | 24 hr |
| Oct 7, 4:25 PM EDT | Special Marine Warning | TAE | 35 min | |
| Oct 7, 5:24 PM EDT | Tornado Warning | TAE | Bay | 36 min |
| Oct 7, 5:26 PM EDT | Special Marine Warning | TAE | 34 min | |
| Oct 7, 5:46 PM EDT | Severe Thunderstorm Warning | TAE | Dixie, Lafayette, Taylor | 29 min |
| Oct 7, 6:07 PM EDT | Special Weather Statement | TAE | Taylor | 38 min |
| Oct 7, 6:43 PM EDT | Severe Thunderstorm Warning | TAE | Lafayette, Taylor | 32 min |
| Oct 7, 6:54 PM EDT | Special Marine Warning | TAE | 36 min |
Nearby
High Surf Advisories in Florida, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.